Penicillin: You Might Not Really Be Allergic

Penicillin may be safe for repeated use in some patients after adverse reaction

/ Author:  / Reviewed by: Jennifer Gershman, PharmD, CPh

(RxWiki News) After an adverse reaction, many patients never take penicillin again — even though they've never been formally tested by an allergist. But these patients may want to take another look.

A new study found that intravenous (IV) penicillin may be safe for repeated use in some patients who were previously told they were allergic.

According to the authors of this study, about 10 percent of US adults are labeled as having a penicillin allergy. As a result, these patients are often prescribed more toxic, dangerous and expensive antibiotics.

"Recent research has shown that patients who are labeled penicillin-allergic and take other antibiotics are more likely to have poor outcomes, such as development of colitis, longer hospital stays and greater numbers of antibiotic-resistant infections," said study presenter Roland Solensky, MD, in a press release. "The vast majority turn out not to be allergic and can be treated with penicillin."

Dr. Solensky is an allergist at the Corvallis Clinic and an American College of Allergy, Asthma, and Immunology (ACAAI) member.

Steven Cole, DO, an allergist at Baylor University Medical Center, explained the difference between an adverse reaction to penicillin and an allergic reaction.

"An adverse reaction to penicillin is very common but doesn't necessarily mean it is an allergic reaction," Dr. Cole told RxWiki News. "Adverse events can occur with many medications (not just penicillin) and some of the more common ones include a nonspecific rash or [gastrointestinal] symptoms, and are not always dangerous. In contrast, an acute allergic reaction is potentially life-threatening."

For this study, a team of researchers led by allergist David Khan, MD, looked at the charts of 15 patients who, after being told they were allergic to penicillin, tested negative for penicillin allergy.

All of these patients were then able to be treated with IV penicillin repeatedly without any adverse reaction or evidence of allergy recurrence.

Previous reported adverse reactions included rash, hives and swollen lips. However, none of these reactions occurred after allergy testing and repeated treatment with IV penicillin.

According to Dr. Khan and colleagues, patients who have been told they're allergic to penicillin — but haven't been tested by an allergist — should be tested.

"An allergist will work with you to find out if you're truly allergic to penicillin, and to determine what your options are for treatment if you are," Dr. Khan said. "If you're not, you'll be able to use medications that are safer, often more effective and less expensive."

Testing for a penicillin allergy is fairly straightforward, Dr. Cole said.

"After a careful history, we perform an allergy skin test to penicillin in the office," Dr. Cole said. "This test is similar to the type of test we use to identify nasal allergies."

This study was presented Nov. 5 at the American College of Allergy, Asthma and Immunology's 2015 Annual Scientific Meeting. Research presented at a conference may not have been peer-reviewed.

Information on funding sources and conflicts of interest was not available at the time of publication.

Review Date: 
November 4, 2015
Last Updated:
November 9, 2015